Heavy Snow, Upper Gila River Valley
- When
- March 4, 3:00 AM MST to March 5, 9:00 AM MST
- Where
- Upper Gila River Valley forecast zone
- Reported by
- DEPT OF HIGHWAYS
Mt. Graham reported 26 inches of snowfall for this event.
An upper level low initially centered off the coast of Oregon took a southward track down the coast and eventually dug into Northern Mexico. Once the system finally kicked through Northern Sonora and Chihuahua, areas north of Tucson began to see significant precipitation.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TWC wrote it up.
An upper level low initially centered off the coast of Oregon took a southward track down the coast and eventually dug into Northern Mexico. Once the system finally kicked through Northern Sonora and Chihuahua, areas north of Tucson began to see significant precipitation. The western and central deserts saw the precipitation the earliest; while the low was still digging southward. When all was said and done southeast Arizona did receive significant precipitation. The valleys ranged from 0.25 to over an inch of rain. While the high elevations received 7 to 23 inches storm total snowfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Mar 4, 2:30 AM MST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 230 AM MST THU MAR 4 2004 SOUTHEAST ARIZONA FORECAST DISCUSSION .SYNOPSIS...A WINTER STORM SYSTEM WILL CONTINUE TO BRING PERIODS OF VALLEY RAIN AND MOUNTAIN SNOW TO THE AREA BEFORE EXITING TO THE EAST FRIDAY. A STRONG RIDGE OF HIGH PRESSURE WILL THEN BUILD OVER THE REGION INTO NEXT WEEK. THIS WILL PROVIDE SOUTHEAST ARIZONA WITH DRY CONDITIONS AND MUCH WARMER WEATHER. && .DISCUSSION...LOW KICKING EAST THROUGH NORTHERN SONORA SOUTH OF THE BORDER THIS MORNING. LARGE AREA OF ENHANCED SHOWERS THROUGH MUCH OF SOUTHEAST ARIZONA DELIVERING .25 TO .75 OF AN INCH OF RAIN TO VALLEYS. SNOW LEVELS LOOK LIKE THEIR AROUND 5K FT RIGHT NOW...LOWERING TO 4.5K FT NORTH TO 4K FT SOUTH OVER THE NEXT 6 HOURS CLOSER TO THE TRACK OF THE LOW. ADVISORIES WERE RESTORED AND EXTENDED BEFORE MIDNIGHT...WITH 2 TO 6 INCHES EXPECTED ABOVE 4500 FEET AND 4 TO 8 INCHES ABOVE 7000 FEET. COULD SEE A FEW SPOTS WITH LOCALLY HIGHER AMOUNTS...BUT OVERALL THAT SHOULD COVER IT OKAY. SECOND WEAKER IMPULSE REINFORCES THE MEAN TROUGH POSITION THROUGH ARIZONA TODAY...SHOULD KEEP THINGS QUITE UNSETTLED WITH ALL THE MOISTURE IN PLACE. CLEARING FROM THE WEST OVERNIGHT. NOT THE GREATEST GEOMETRY WITH A VERY BROAD BASED RIDGE EDGING IN THIS WEEKEND...BUT NET INCREASE IN HEIGHT AND THICKNESS VALUES WILL BE CONSIDERABLE. DRY WITH A STRONG WARMING TREND IN THE PATTERN CHANGE INTO NEXT WEEK. && .TWC WATCHES/WARNINGS/ADVISORIES...SNOW ADVISORY ABOVE 5000 FEET THRU 9AM ZONES 019-029-030-033. SNOW ADVISORY ABOVE 4500 FEET THRU 9AM ZONES 34/35. && MEYER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 343 PM MST WED MAR 3 2004 AZZ034-035-041400- COCHISE COUNTY-SANTA CRUZ COUNTY- 343 PM MST WED MAR 3 2004 ...SNOW ADVISORY ABOVE 4500 FEET THROUGH 5 AM MST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF COCHISE AND SANTA CRUZ COUNTIES. .DAY ONE...TONIGHT PERIODS OF VALLEY RAIN AND MOUNTAIN SNOW CAN BE EXPECTED THIS EVENING AND OVERNIGHT. THE SNOW LEVEL WILL REMAIN NEAR 6000 FEET THROUGH ABOUT MIDNIGHT...THEN GRADUALLY LOWER TO NEAR 4500 FEET. SNOW ACCUMULATIONS OF 1 TO 2 INCHES ARE POSSIBLE BELOW 5500 FEET WITH AN ADDITIONAL 4 TO 7 INCHES ABOVE 6000 FEET. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ029-031-032-041400- SOUTHEAST PINAL COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY- 343 PM MST WED MAR 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TOHONO OODHAM NATION AND SOUTHEAST PINAL COUNTY. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ030-033-041400- UPPER GILA RIVER VALLEY-TUCSON METRO/MARANA/GREEN VALLEY- 343 PM MST WED MAR 3 2004 ...SNOW ADVISORY ABOVE 6000 FEET THROUGH MIDNIGHT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN PIMA COUNTY AND GRAHAM COUNTY. .DAY ONE...TONIGHT PERIODS OF VALLEY RAIN AND MOUNTAIN SNOW CAN BE EXPECTED THIS EVENING AND OVERNIGHT. THE HEAVIEST PRECIPITATION SHOULD FALL THIS EVENING BEFORE MIDNIGHT. SNOW LEVELS WILL BE ABOVE 6000 FEET BEFORE LOWERING TO NEAR 5000 FEET AFTER MIDNIGHT. ADDITIONAL SNOW ACCUMULATIONS OF 3 TO 6 INCHES ABOVE 6000 FEET CAN BE ANTICIPATED THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ019-041400- NORTHERN GREENLEE COUNTY- 343 PM MST WED MAR 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN GREENLEE COUNTY .DAY ONE...TONIGHT PERIODS OF SHOWERS CAN BE EXPECTED TONIGHT. SNOW LEVEL WILL INITIALLY BE NEAR 6000 FEET THEN LOWER OVERNIGHT. ADDITIONAL SNOW ACCUMULATIONS OF 2 TO 3 INCHES CAN BE EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED SHOWERS COULD GENERATE AN ADDITIONAL 2 TO 4 INCHES OF SNOW THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME FRIDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
1 heavy snow. Local standard time, as filed.
Mt. Graham reported 26 inches of snowfall for this event.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2004Every state in 2004This day in weather historyWarnings in Arizona, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389671.